Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 17, 2022, 4:34 PM CST for Greene County, Sumter County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2022, 4:34 PM CST (22:34 UTC)
- Expired
- Feb 17, 2022, 5:00 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Greene County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 1:46 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 585 m²/s²
- 0-3 km storm-relative helicity
- 637 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WFUS54 KBMX 172234
TORBMX
ALC063-119-172315-
/O.NEW.KBMX.TO.W.0016.220217T2234Z-220217T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
434 PM CST Thu Feb 17 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northern Greene County in west central Alabama...
North central Sumter County in west central Alabama...
* Until 515 PM CST.
* At 434 PM CST, a severe thunderstorm capable of producing a tornado
was located over New West Greene, or 16 miles south of Aliceville,
moving northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Union, Gainesville, New West Greene, Mantua, Jena, West Greene,
Knoxville, Snoddy, Warsaw, New Mount Hebron, Clinton, Pleasant
Ridge and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3291 8829 3304 8810 3304 8808 3305 8808
3304 8805 3304 8804 3306 8804 3308 8797
3312 8793 3315 8784 3302 8783 3302 8771
3299 8771 3298 8775 3295 8775 3295 8773
3292 8777 3280 8823
TIME...MOT...LOC 2234Z 236DEG 54KT 3289 8816
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore3 follow-up statements
333
WWUS54 KBMX 172240
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
440 PM CST Thu Feb 17 2022
ALC119-172249-
/O.CAN.KBMX.TO.W.0016.000000T0000Z-220217T2315Z/
Sumter AL-
440 PM CST Thu Feb 17 2022
...THE TORNADO WARNING FOR NORTH CENTRAL SUMTER COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for west central
Alabama.
LAT...LON 3286 8809 3295 8815 3308 8797 3309 8796
3313 8791 3315 8784 3302 8783 3302 8771
3299 8771 3298 8775 3297 8775
TIME...MOT...LOC 2239Z 236DEG 54KT 3294 8807
$$
ALC063-172315-
/O.CON.KBMX.TO.W.0016.000000T0000Z-220217T2315Z/
Greene AL-
440 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR NORTHERN
GREENE COUNTY...
At 439 PM CST, a severe thunderstorm capable of producing a tornado
was located over West Greene, or 12 miles northwest of Eutaw, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Union, Knoxville, Mantua, Jena, West Greene, Snoddy, Lewiston and
Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3286 8809 3295 8815 3308 8797 3309 8796
3313 8791 3315 8784 3302 8783 3302 8771
3299 8771 3298 8775 3297 8775
TIME...MOT...LOC 2239Z 236DEG 54KT 3294 8807
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore403
WWUS54 KBMX 172250
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
450 PM CST Thu Feb 17 2022
ALC063-172315-
/O.CON.KBMX.TO.W.0016.000000T0000Z-220217T2315Z/
Greene AL-
450 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
NORTHEASTERN GREENE COUNTY...
At 450 PM CST, a severe thunderstorm capable of producing a tornado
was located over Union, or 12 miles north of Eutaw, moving northeast
at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Union, Mantua, Knoxville and Snoddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3293 8794 3302 8799 3311 8784 3302 8783
3302 8771 3300 8771
TIME...MOT...LOC 2250Z 241DEG 56KT 3302 8787
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore372
WWUS54 KBMX 172300
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
500 PM CST Thu Feb 17 2022
ALC063-172310-
/O.CAN.KBMX.TO.W.0016.000000T0000Z-220217T2315Z/
Greene AL-
500 PM CST Thu Feb 17 2022
...THE TORNADO WARNING FOR NORTHEASTERN GREENE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for west central
Alabama.
LAT...LON 3293 8794 3302 8799 3311 8784 3302 8783
3302 8771 3300 8771
TIME...MOT...LOC 2259Z 236DEG 54KT 3310 8772
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 3:28 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 17, 3:28 PM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 328 PM CST Thu Feb 17 2022 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0317 PM CST Thu Feb 17 2022/ Most intense convection starting to approach MS/AL state line. Best mesoscale instability parameters remain back in MS, although SBCAPE and MLCAPE have trended up the last couple hours in the western counties of Alabama. Wind and shear fields remain impressive, and any storms that can tap the limited instability and sustain an enhanced updraft will certainly be tornado- possible. Best overlap of instability and shear looks to from Pickens and Tuscaloosa Counties southward. Will also be cautious to not get caught by the "loss of peak heating" fallacy in this situation -- strong warm and moist advection should be more than sufficient to offset any lack of insolation as we transition to sunset. /61/ Previous short-term discussion: /Updated at 1205 PM CST Thu Feb 17 2022/ Tonight. The trough will move extend from near Chicago southwest to near Dallas overnight while the associated surface cold front will move southeast across the northern and western portion of the area. Strong to severe storms will remain possible through the evening as the heaviest activity moves east across the area ahead of a strong cold front. The potential for strong to severe storms will be decreasing with time overnight with damaging straight-line winds remaining the primary concern. Winds will remain gusty from the south, becoming northwest as the cold front moves southeast across the area with speeds from 15-25 mph and gusts up to 45 mph. Temperatures will fall behind the front with lows overnight ranging from around 30 far northwest to the lower 50s far southeast. Friday. The trough will move over the Ohio and Tennessee River Valley Regions on Friday while the associated cold front will push southeast of the state. Expansive surface high pressure from South-Central Canada extending southwest into Texas will build into the region from the northwest. Expect gradual decreasing clouds as lingering showers across the far southeast moves out of the area toward midday. Winds will be out of the north 7-14 mph. High temperatures will range from the mid 40s far north to around 60 far southeast. 05 .LONG TERM... /Updated at 0150 PM CST Thu Feb 17 2022/ After a dry weekend, rain chances return for most periods through at least mid week. Made minor changes to pops, but otherwise no changes needed to the extended forecast. 14 Previous long-term discussion: /Updated at 0338 AM CST Thu Feb 17 2022/ Saturday through Wednesday. With the colder air mass in place, along with clearing skies and calm winds, we'll likely see effective radiational cooling late Friday night into Saturday morning. Therefore, morning low temperatures on Saturday will likely start off in the mid to upper 20s across most of Central AL. A surface high pressure is expected to move through the Midwest as low level ridging builds across the Gulf Coast over the weekend under generally zonal flow aloft. This will lead to mostly clear skies and a gradual warming trend by early next week. Our next weather system begins to take shape on Monday as an upper level wave lifts through the Mexican Plateau and into the ArkLaTex. The wave appears to gradually weaken Monday night into Tuesday, overspreading rainfall across Central AL through the day on Monday. A weak boundary sets up across the Gulf States through at least Wednesday, which would lead to fairly persistent rain chance for an extended period of time. Model guidance is showing anomalous PWATs and vapor transport, so it's possible there could be several rounds of heavy rain Monday through Wednesday. This could lead to some flooding concerns as we head towards the middle part of next week, so it's something to keep an eye on, but I'll wait until we see more run to run consistency on where that boundary will set up before adding any mention of flooding threats into the hazardous weather outlook. 25/Owen && .AVIATION... 18Z TAF Discussion. Tough flying conditions will persist this afternoon and evening, followed by improving conditions through the day on Friday. A strong storm system will move across the area this afternoon and tonight. Strong gradient winds will persist through this time frame along with increasing chances for rain and thunderstorms through the afternoon and tonight. Some storms may be severe. Winds will shift out of the northwest behind the cold front as it moves through tonight with decreasing rain chances behind the front. 05 && .FIRE WEATHER... Showers and thunderstorms will be exiting the southeast Friday morning, with drier air returning to the area. Ceilings will remain below 2kft through Friday morning. Afternoon RH values will be in the 30 to 40 percent range by Saturday and Sunday. Strong southerly winds will become northerly by Friday morning, with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12 mph. Winds diminish Saturday and turn to the southeast by Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 35 47 25 57 27 / 100 0 0 0 0 Anniston 37 48 27 58 30 / 100 0 0 0 0 Birmingham 35 48 28 57 33 / 100 0 0 0 0 Tuscaloosa 36 49 28 59 34 / 100 0 0 0 0 Calera 37 49 31 59 35 / 100 0 0 0 0 Auburn 43 55 31 59 35 / 90 10 0 0 0 Montgomery 43 55 31 62 35 / 90 10 0 0 0 Troy 49 59 32 62 36 / 90 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 347 AM CST Thu Feb 17 2022 ALZ011>015-017>050-181300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 347 AM CST Thu Feb 17 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across Central Alabama on Thursday. The primary threats will be damaging winds up to 70 mph, tornadoes, and hail, especially for locations generally west of Interstate 65. Outside any thunderstorm activity, gusty winds will persist through much of the day on Thursday. Wind gusts of 30 to 45 MPH are expected, with locally higher gusts possible, which could lead to downed trees and powerlines. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed today and tonight.
In the hours before
Local storm report, Feb 17, 4:19 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 4 ESE BEAVERTON 33.91N 87.96W
02/17/2022 LAMAR AL BROADCAST MEDIA
BARN ROOF DAMAGED. POSSIBLE TORNADO.
&&
JD/02The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:20 PM CST | Tornado Warning | BMX | Fayette, Lamar, Marion | 20 min |
| Feb 17, 3:30 PM CST | Tornado Warning | BMX | Pickens | 45 min |
| Feb 17, 3:59 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Feb 17, 4:07 PM CST | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 42 min |
| Feb 17, 4:38 PM CST | Tornado Warning | BMX | Jefferson, Walker | 40 min |
| Feb 17, 4:54 PM CST | Special Weather Statement | BMX | Tuscaloosa | 51 min |
| Feb 17, 4:59 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 46 min |
| Feb 17, 5:28 PM CST | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Feb 17, 5:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 47 min |
| Feb 17, 5:29 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, Tuscaloosa and 1 more | 6 hr |
| Feb 17, 5:39 PM CST | Tornado Warning | BMX | Jefferson, Shelby | 51 min |
| Feb 17, 5:55 PM CST | Areal Flood Advisory | BMX | Jefferson | 6 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.